Q: PCOS & Treatments for BP
Dear Dr. Phelps,
I found your very informative website while looking for information about
Bipolar II disorder. THANK YOU! I am a 26 year old female graduate student.
I was diagnosed with PCOS by my OBGyn in February 2001. The OBGyn put me on the
birth control pill, which made me very sick (gastrointestinal cramping and
constant diarrhea). So I stopped taking it. I finally sought treatment again in
March of this year and found a different physician who knew about the use of
Glucophage for PCOS and have suffered no side effects.
At the same time, I also went to see a psychologist who referred me to a
psychiatrist for what I thought was general depression. Over the course of
last school year, there were a series of "diagnoses" starting with ADHD (which I
was known to have had since early childhood but never took medication for),
distymea, PMDD, and now finally bipolar II. My psychartist suggested that
I start taking depikote. I was
reluctant to take depikote because of the weight gain associated with it. Both
my psychiatrist and primary care physician agree I cannot afford to gain weight.
I am already overweight, one of the many symptoms of PCOS that I suffer from.
Your website was the first time I had ever heard of a connection between Bipolar
II and PCOS, meaning that perhaps all these things are connected. I have never
taken depikote, and thus I cannot claim is had caused my PCOS, but clearly there
seems to be a relationship between bipolar II disporder and PCOS.
At present I am currently taking 500 mg of Metformin and 25 mgs of
Spironolactone twice a day and 20 mg of Adderall as needed, but not a mood
stabilizer. I am also watching my diet very closely, (low carb, refined sugar,
refined flour and fat and high everything else)and trying to get lots of
exercise whenever I can. I have been off of the Prozac for about eight weeks.
Both my psychiatrist and primary care physician believe I would benefit from
taking a mood stabilizer but after reading about the possible connection between
Depikote and PCOS, I do not wan to take Depikote. Other drugs my doctors
suggested were tegretol and lithium, which also have negative side effects. I am
hoping that you will be able to help me by suggesting a mood stablizer or other
treatment regimine that will not exacerbate my PCOS.
I am associated with Yale University and the University of Pennsylvania. Are
there any doctors doing research or interested in PCOS and Bipoar II at these
Dear Ms. E' --
You've taught yourself nearly all I know about this, I think. However,
there are several mood stabilizers I think will not exacerbate PCOS: at minimum,
you should consider
(a newer, safer version of Tegretol) and
and I think perhaps also a
approach although the latter has almost no evidence to go by, certainly not
compared to the first two.
Two doc's who've studied this subject closely are
Piontek and Wisner. Their address on a recent publication is Women's
Mental HealthCARE (KLW), Louisville, Kentucky. The article is relevant
too: another option to consider would be verapamil, as
Published June, 2002